CSN Login
Members Online: 4

Chemo and blood clots - a vicious cycle

Lovingmymom's picture
Lovingmymom
Posts: 53
Joined: Nov 2011

Hi all,
Very frustrated tonight. Mom back in the hospital tonight for the second time in three weeks. She successfully completed 6 rounds of Gemcitibine and Cisplatin. First scan showed a slight decrease in the cancer in the peritoneum with no distant metastasis. Good news right? Dr. Decided that since the only slight side effect was a little neuropathy in the feet that we would cut out the Cisplatin and go with the Gem alone (for now).

Two days after the 7th round with just the Gem, she had fever with chills. Into hospital for a week to find out she had an infection (cellulitus) from the port. While in the hospital receiving antibiotics, she developed new blood clots in the legs. (has had a history of DVT's before). 3week break from chemo to regain strength.

8th round of chemo last Friday, back into hospital on Monday. Fever, chills and both legs a hot mess of cellulitis. (also more blood clots).

Mom has been on coumadin (blood thinner) for several years, but the Gemcitibine alone seems to make those blood levels dip quickly - causing clots and infection.

Needless to say, once she is released, it's another 3week recovery period.

Will talk to the Oncologist to see if there is something we can do to keep the blood levels stable while on chemo. I just feel like this is a little set back. She knows that chemo is a "forever thing" and wants to be in the fight. We are (all) frustrated by this and hope we find a solution soon. My sisters and I are dedicated to helping her stay in the battle for as long as she can.

I know hospitals get old fast and she is "over it" already. Made her laugh tonight by putting on her wig and taking a silly picture of us together. I know it's strange, but in my family when we feel like crying, we make each other laugh!!!

Came home tonight and made a stiff drink. Tomorrow is another day.
Thanks for listening.....
J-

wanttogetwellsoon
Posts: 147
Joined: Apr 2011

Really sorry to hear that your mom has had a time of it lately. Yes, there are setbacks and when they happen, I know from experience it's good to have people around who understand and care. It's funny how we laugh sometimes rather than cry but it can be a big release can't it? Take very good care of yourself and all good thoughts to your mom and family. :)

stella65
Posts: 152
Joined: Feb 2011

It is so frustrating that it's not just the cancer and chemo to deal with, mum is on Morphine, blood thinners, steroids and various other meds, they all make her feel like crap and her legs usually pretty puffy, we also laugh instead of crying, I think it is a case of Laugh together, cry alone, thats the way I prefer to do it although I sometimes wish mum would open up a bit more to me and that would probably involve tears, we all cope in different ways. Wishing your mum much strength to get over this setback, lots of love SueX

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network